Computable error bounds for some simple dimensionally reduced models on thin domains

Mark Ainsworth, Mark E. Arnold

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

An approach is presented for deriving computable bounds on the error incurred in approximating an elliptic boundary value problem posed on a thin domain of laminated construction by a dimensionally reduced elliptic boundary value problem posed on the mid-surface. The theory includes cases where the domain is described in Cartesian or polar coordinates. Explicit upper bounds on the error are presented for flat plates, circular arches and spherical shells. The tightness of the bounds is illustrated by comparison with the true error for some representative examples.
Original languageEnglish
Pages (from-to)81-105
Number of pages24
JournalIMA Journal of Numerical Analysis
Volume21
Issue number1
DOIs
Publication statusPublished - 2001

Fingerprint

Thin Domains
Reduced Model
Error Bounds
Elliptic Boundary Value Problems
Boundary value problems
Spherical Shell
Polar coordinates
Tightness
Flat Plate
Arch
Arches
Cartesian
Upper bound

Keywords

  • computable bounds
  • error
  • domain

Cite this

Ainsworth, Mark ; Arnold, Mark E. / Computable error bounds for some simple dimensionally reduced models on thin domains. In: IMA Journal of Numerical Analysis. 2001 ; Vol. 21, No. 1. pp. 81-105.
@article{818a13ea6528430d8309cb5a4dc3d9f4,
title = "Computable error bounds for some simple dimensionally reduced models on thin domains",
abstract = "An approach is presented for deriving computable bounds on the error incurred in approximating an elliptic boundary value problem posed on a thin domain of laminated construction by a dimensionally reduced elliptic boundary value problem posed on the mid-surface. The theory includes cases where the domain is described in Cartesian or polar coordinates. Explicit upper bounds on the error are presented for flat plates, circular arches and spherical shells. The tightness of the bounds is illustrated by comparison with the true error for some representative examples.",
keywords = "computable bounds, error, domain",
author = "Mark Ainsworth and Arnold, {Mark E.}",
year = "2001",
doi = "10.1093/imanum/21.1.81",
language = "English",
volume = "21",
pages = "81--105",
journal = "IMA Journal of Numerical Analysis",
issn = "0272-4979",
number = "1",

}

Computable error bounds for some simple dimensionally reduced models on thin domains. / Ainsworth, Mark; Arnold, Mark E.

In: IMA Journal of Numerical Analysis, Vol. 21, No. 1, 2001, p. 81-105.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Computable error bounds for some simple dimensionally reduced models on thin domains

AU - Ainsworth, Mark

AU - Arnold, Mark E.

PY - 2001

Y1 - 2001

N2 - An approach is presented for deriving computable bounds on the error incurred in approximating an elliptic boundary value problem posed on a thin domain of laminated construction by a dimensionally reduced elliptic boundary value problem posed on the mid-surface. The theory includes cases where the domain is described in Cartesian or polar coordinates. Explicit upper bounds on the error are presented for flat plates, circular arches and spherical shells. The tightness of the bounds is illustrated by comparison with the true error for some representative examples.

AB - An approach is presented for deriving computable bounds on the error incurred in approximating an elliptic boundary value problem posed on a thin domain of laminated construction by a dimensionally reduced elliptic boundary value problem posed on the mid-surface. The theory includes cases where the domain is described in Cartesian or polar coordinates. Explicit upper bounds on the error are presented for flat plates, circular arches and spherical shells. The tightness of the bounds is illustrated by comparison with the true error for some representative examples.

KW - computable bounds

KW - error

KW - domain

UR - http://dx.doi.org/10.1093/imanum/21.1.81

U2 - 10.1093/imanum/21.1.81

DO - 10.1093/imanum/21.1.81

M3 - Article

VL - 21

SP - 81

EP - 105

JO - IMA Journal of Numerical Analysis

JF - IMA Journal of Numerical Analysis

SN - 0272-4979

IS - 1

ER -